How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask MN Psychiatrist Your Own Question
MN Psychiatrist
MN Psychiatrist, Psychiatrist
Category: Mental Health
Satisfied Customers: 792
Experience:  Physician for 17 years, adult psychiatrist for 13 years working with a wide variety of patients.
Type Your Mental Health Question Here...
MN Psychiatrist is online now
A new question is answered every 9 seconds

Hello. I am in a major predicament and I greatly hope you can

Resolved Question:

Hello. I am in a major predicament and I greatly hope you can help me out. I am a Spanish professor who started a new job in the fall semester of this year and after 1 month, I bottomed out with a MAJOR depressive episode and had to go on leave (at the beginning of October). I was so depressed that I could barely go up the stairs let alone perform my job functions. I had also been having a lot of problems with substance abuse (overdosing on OTC medications as well as benzodiazepines) and my medication regimen was doing nothing for me. At the time I bottomed out, I had a diagnosis of cyclothymia.

After 2 hospitilizations in October (I was released from the second hospitilization on Oct 26th), I was diagnosed with Bipolar disorder and in the midst of SEVERE depression. My medication has been changed significantly over the past month in which I was treated with atypical antipsychotics (Seroquel) to no avail. I have not, however, abused OTC meds or benzos since Oct 18th and have had no desire to.

2 weeks ago, my psychiatrist dropped me off of antipsychotics and started me on Viibryd. 10 mg for the first week, and I am now in the 2nd week at 20mg. I am *just* starting to see a light at the end of the tunnel. I notice that my symptoms have improved, but still experience a high lack of motivation and anxiety. I don't by any means feel "strong" or "stable", as this medication is just starting to take effect. I also started psychotherapy 3 weeks ago (CBT-based).

I know since you do not know me, this may be a difficult question for your to answer, but I was just wondering - based on your experience with patients suffering major bipolar depression and the time frame for meds to really start working, would it be a good idea for me to commit to return to work for the spring semester starting on January 25th? I want to go back more than anything - I just want my life back - but like I said, I do not feel I am stable by any means at this point and I am TERRIFIED of going back to a full work load and bottoming out again, something I DO NOT want to do to my department. I really need to make this decision soon and to be honest, my psychiatrist doesn't seem to give a crap and claimed I would be fine after going up to 600mg of Seroquel (which was FAR from true!) and my psychologist is all "take one day at a time" on me. I understand that is true, but I cannot leave my department hanging to find someone at the last minute if need be.

Any advice you could give would be greatly appreciated. Thank you for your time and assistance.
Submitted: 4 years ago.
Category: Mental Health
Expert:  MN Psychiatrist replied 4 years ago.
Hello, I am a psychiatrist.
How many courses would you be teaching?
Customer: replied 4 years ago.
Four courses - 2 basic level and 2 upper-level
Expert:  MN Psychiatrist replied 4 years ago.
Since you really want to get back to teaching, it's reasonable to try to do so, while at the same time maximizing your chances for success. To this end, I'd suggest increasing the Viibryd to 40mg in a week or so, and teaching less than 4 courses. Its tempting to want to plunge right back in, but it will do you no good if you cannot maintain a level of functioning that ensures that you can finish the semester without relapsing.
Customer: replied 4 years ago.

Thank you so much for your response. So...if teaching less than 4 is not an option, do you think it would be best to "play it safe" and not return?

Expert:  MN Psychiatrist replied 4 years ago.
I want to be fair to you, since I don't know you at all, but I'd tend to think that part time or not teaching would be preferable to the stress of teaching a full load. You really want you depression handled well before you try to resume functioning at 100%.
MN Psychiatrist and other Mental Health Specialists are ready to help you